Alert archive / California / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 5, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Mar 17, 2002, 3:28 PM PST for Solano County, California. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2002, 3:28 PM PST (23:28 UTC)
- Expired
- Mar 17, 2002, 4:30 PM PST
- In force
- 62 min
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
County Solano County, CA
The radar
The Sacramento radar (KDAX), 20 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 11.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSTO 172328 SVRSAC CAC095-180030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 325 PM PST SUN MAR 17 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SOLANO COUNTY IN CALIFORNIA * VALID UNTIL 430 PM PST * AT 325 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF DIXON...MOVING SOUTHEAST AT 10 MPH. * SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE... DIXON WINTERS INTERSTATE 80 REPORT SIGNIFICANT WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3849 12205 3833 12188 3849 12169 3862 12184 TARDY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:10 PM PST, 18 minutes earlier.
Area forecast discussion, Mar 17, 3:10 PM PST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
310 PM PST SUN MAR 17 2002
SHOWERS ARE DISIPATING OVER THE NORTH AS SUBSIDENCE BEGINS TO MOVE
INTO THE NORTH. THE WEST SLOPE OF THE SIERRA AND MOTHERLODE WILL
CONTINUE TO HAVE THE MOST ACTIVITY THIS EVENING...BEFORE TAPERING OFF
OVERNIGHT. SOME ISOLATED THUNDERSTORMS HAVE POP UP IN THE CENTRAL AND
SOUTHERN SAC VLY THIS AFTERNOON. 2 INCHES OF SNOW REPORTED TODAY JUST
WEST OF SONORA...1 INCH IN ALTA AND 4 INCHES AT PACIFIC HOUSE. DUE TO
ONGOING SHOWERS AND CONVECTION JUST STARTING TO DEVELOP...I WILL KEEP
THE SNOW ADVISORY IN EFFECT UNTIL 8 PM FOR THE WEST SLOPES. BETWEEN 6
AND 8 PM SNOWFALL RATES WILL TAPER WITH ONLY A COUPLE INCHES POSSIBLE
OVER THE HIGHER ELEVATIONS THIS EVENING.
COLD NIGHT TONIGHT WITH THE CLOUDS CLEARING AND TEMPERATURES DROPPING
INTO THE 30S. NORTH WINDS AT THIS TIME LOOKS LIKE IT SHOULD PREVENT
WIDESPREAD FROST...BUT SOME WIND SHELTERED SPOTS WILL LIKELY DROP TO
AROUND THE FREEZING MARK.
NORTHERLY FLOW AND CLEAR SKIES WILL HELP TO START THE WARMING TREND
ON MONDAY...CONTINUING INTO WEDNESDAY AS RIDGING DEVELOPS OVER THE
REGION. TEMPERATURES BY MID WEEK SHOULD BE AROUND 70. A WEAK WAVE
MOVING THROUGH THE FAR NORTH MONDAY NIGHT AND TUESDAY LOOKS EVEN
WEAKER TODAY...SO HAVE TRIMMED BACK ON THE POPS AND LOCATIONS
FURTHER. KEEPING SLIGHT CHANCES ACROSS THE FAR NORTH DURING THAT TIME
PERIOD. THE NEXT CHANCES OF RAIN WILL OCCUR FRIDAY THROUGH SUNDAY AS
A CLOSED UPPER LOW MOVES INTO NORTHERN CAL.
.STO...SNOW ADVISORY UNTIL 8 PM FOR THE WEST SLOPES OF THE NORTHERN
SIERRA NEVADA...
BLU BE 021/038 031/048 036 75800
RBL UB 034/059 040/060 039 75000
SAC UU 034/060 039/065 040 75200In the hours before
Special weather statement, Mar 17, 10:30 AM PST, 4 hours 58 minutes before
CAZ016>019-172300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CALIFORNIA 1030 AM PST SUN MAR 17 2002 ...THUNDERSTORMS POSSIBLE ACROSS PORTIONS OF THE CENTRAL VALLEY THIS AFTERNOON... A COLD LOW PRESSURE SYSTEM BRUSHING ACROSS NORTHERN CALIFORNIA THIS AFTERNOON WILL SET THE STAGE FOR POSSIBLE THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF THE CENTRAL VALLEY. THE BEST CHANCE OF THUNDERSTORMS THIS AFTERNOON WILL BE ACROSS THE CENTRAL SACRAMENTO VALLEY...SOUTHWARD TO THE NORTHERN SAN JOAQUIN VALLEY. THIS INCLUDES THE MARYSVILLE/YUBA CITY AREA...THE SACRAMENTO METRO AREA...AND THE STOCKTON AND MODESTO REGION. THE MAIN RISK FROM THE THUNDERSTORMS IS EXPECTED TO BE OCCASIONAL LIGHTNING...BRIEF HEAVY RAIN...AND SMALL HAIL. STORMS WILL HAVE THE POTENTIAL TO DUMP A LARGE AMOUNT OF SMALL HAIL IN A SHORT PERIOD... CREATING HAZARDOUS DRIVING CONDITIONS. IN ADDITION...ISOLATED FUNNEL CLOUDS OR BRIEF WEAK TORNADOS CANNOT BE RULED OUT. RESIDENTS ARE ADVISED TO KEEP AN EYE TO THE SKY THIS AFTERNOON...AND BE PREPARED TO SEEK SHELTER SHOULD THREATENING WEATHER APPROACH. RAPIDLY CLEARING SKIES ARE EXPECTED ACROSS THE REGION THIS EVENING. ROWE
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 3:45 PM PST | Tornado Warning | STO | Solano | 30 min |
Nearby
Severe Thunderstorm Warnings in California, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.